Utah, 2026

Winter Storm and Winter Weather in Utah, February 19 to 20, 2026

February 19 to 20, 2026 · NWS GJT · 5 events in 5 counties and zones

With deep cold air in place following the strong Atmospheric River system and strong cold front, a third low pressure trough dropped down from the Pacific Northwest and passed through the Four Corners region. This brought moderate snowfall accumulations favoring the central and southern mountains of eastern Utah and western Colorado with much lighter amounts over the north.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

With deep cold air in place following the strong Atmospheric River system and strong cold front, a third low pressure trough dropped down from the Pacific Northwest and passed through the Four Corners region. This brought moderate snowfall accumulations favoring the central and southern mountains of eastern Utah and western Colorado with much lighter amounts over the north. Since cold air was already in place, many lower valleys also received light to moderate snowfall accumulations particularly the central and southern valleys from along and south of the Interstate 70 corridor. Gusty winds led to blowing snow with some snow squalls across the southwest Colorado valleys at times due to the combination of snow, wind and visibilities less than a quarter mile.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Feb 19, 4:57 PM MST, 5 hours 3 minutes earlier. Its key messages:

  • The next round of snow starts near midnight tonight and lingers through Friday afternoon. Winter Weather Advisories are in effect for most mountain zones. Heaviest snowfall is anticipated across the San Juan mountains.
  • A gradual warming trend is expected through the weekend as high pressure returns. High temperatures may reach 10-20 degrees above normal by Monday.
Area forecast discussion, Feb 19, 4:57 PM MST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
457 PM MST Thu Feb 19 2026

.KEY MESSAGES...

- The next round of snow starts near midnight tonight and
  lingers through Friday afternoon. Winter Weather Advisories
  are in effect for most mountain zones. Heaviest snowfall is
  anticipated across the San Juan mountains.

- A gradual warming trend is expected through the weekend as
  high pressure returns. High temperatures may reach 10-20
  degrees above normal by Monday.

&&

.SHORT TERM /THROUGH FRIDAY NIGHT/...
Issued at 125 PM MST Thu Feb 19 2026

Weaker flow has set up across the region amidst a transient
ridge. Moisture continues to dry out under this pattern as
PWAT's have dipped to 0.12 in. per the 18Z GJT sounding, which
places us in the bottom 10% of climatology. It's jarring given
the strong moisture we just had pass through. Nonetheless, this
has left skies partly cloudy for the majority of the region.
Before we completely dry out though, a shortwave trough will
push through on Friday, bringing with it one last push of
Pacific moisture from the southwest. Ensemble forecasts don't
view this stream of moisture as particularly strong as PWAT's
only rise to ~120-140% of normal, but forecasted soundings show
that this mild moisture should at least be deep. Snow showers
are anticipated to develop once again beginning near midnight
tonight as a result, and Winter Weather Advisories have been
issued, lasting until 11 PM on Friday.

PVA will be maximized near the Four Corners around the base of
the shortwave, as will moisture. This directs our focus to the
southern portions of our CWA for the greatest snow accumulation
through Saturday morning. Snow totals are looking respectable
across the Abajos, La Sals, Uncompahgre Plateau, and south-
facing slopes of the San Juans. However, there is some concern
that snow ratios may lean lower than some model guidance has
anticipated due to a quick shot of warm air advection coinciding
with the arrival of the shortwave. The forecast is still
calling for 16- to 17-to-1 snow ratios, so many areas should
still see a fluffy snowfall even if these ratios are not as
impressive as many models have suggested, but snow totals are
generally being held below 12" in those aforementioned locations
(aside from some localized heavier snowfall which is possible
above pass level). With accumulations expected between 6-12" in
the mountains, and between 3-8" in valleys along the CO-NM and
UT-AZ borders, all of these areas are highly likely (>75%
chance) of experiencing advisory-level snowfall. Further north,
impactful snowfall is expected to begin later in the morning
between 2-5 AM. Moisture and upper-level support dwindle in
these areas, leading to lower and more uncertain snow totals.
With southwesterly flow, look for places like the Tavaputs and
south-facing slopes of the Grand Mesa and West Elks to be the
most likely locations across the central CWA to reach advisory-
level snowfall (6-10 inches). Things become even more iffy in
valleys along I-70 which may be too shielded by the high terrain
to receive significant snow. We've opted to leave Vail Pass and
surrounding areas out of the Winter Weather Advisory for this
reason, though future forecast updates may require them to be
added should model guidance shift in a wetter direction.
Practice caution during the next 24-36 hours as travel
conditions may become difficult. This is true not only for
locations south of US-50 where snow is the most likely, but for
the entire region, and it is recommended that everyone be
weather-aware and up- to-date with the latest conditions should
you expect to be outside.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Issued at 327 PM MST Thu Feb 19 2026

Ridging builds in Saturday as we start the day out with lows in the
single digits to mid teens for much of the forecast area. Generally
quiet weather is expected for most of the long term period as we
remain under the influence of high pressure. Highs will start out
below seasonal normals Saturday but as flow becomes more
southwesterly, warm air advection will allow temperatures to jump to
seasonal highs Sunday and Monday and above for the rest of the week.
Despite the high pressure, periods of cloudiness will occur as the
jet stream moves across the CWA. While the jet stream will provide
enough lift for these clouds, no middle level or surface features
will present themselves to allow any precip to be generated. Looking
ahead to Tuesday though, the jet stream will break down the ridge
and tap into some Pacific moisture as a baroclinic boundary sets up
just to our north. Deterministic models are now placing some precip
over the northern and central mountains late Tuesday into Wednesday
and possibly beyond. Favorable orographics may also aid in precip
production. Model discrepancies continue though as EC ensembles want
to keep the biggest support to our north while the GEFS brings it
into our CWA and becomes the focus of precip. For now, low
confidence remains in the forecast though a glimmer of hope remains
for more precip.

&&

.AVIATION /00Z TAFS THROUGH 00Z SATURDAY/...
Issued at 446 PM MST Thu Feb 19 2026

Mid level cloud cover is increasing from west to east ahead of
the next winter storm system, which begins tonight. Impacts are
possible at KDRO and KTEX first, but chances of snow will spread
to most sites after 06Z. Impacts include periods of MVFR to
LIFR conditions, and drops below ILS breakpoints. The heaviest,
and most continuous snowfall is expected in the hours around
12Z tomorrow morning. Winds will generally be light overnight,
but gusty winds after 18Z tomorrow may cause poor visibility
due to blowing snow.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Weather Advisory from 2 AM to 11 PM MST Friday for
     COZ003-009-012-013.
     Winter Weather Advisory from 5 AM to 11 PM MST Friday for
     COZ004.
     Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Friday for COZ017-019-021>023.
UT...Winter Weather Advisory from 2 AM to 11 PM MST Friday for
     UTZ025.
     Winter Weather Advisory from 11 PM this evening to 11 PM MST
     Friday for UTZ022-028.

&&

SHORT TERM...BW
LONG TERM...TGR
AVIATION...TGJT
Hazardous weather outlook, Feb 19, 12:23 AM MST, 21 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
1223 AM MST Thu Feb 19 2026

COZ001>014-017>023-UTZ022>025-027>029-201200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-Upper Gunnison River Valley-
Uncompahgre Plateau and Dallas Divide-Northwest San Juan Mountains-
Southwest San Juan Mountains-Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
1223 AM MST Thu Feb 19 2026

This Hazardous Weather Outlook is for northwest Colorado, southwest
Colorado, west central Colorado, east central Utah, northeast Utah
and southeast Utah.

.DAY ONE...Today and tonight.

The probability of widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The next round of snow is expected on Friday. 6-12" of snow is
possible for the southern and central mountains.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected, however spotters are encouraged
to report snowfall amounts to NWS Grand Junction.

In the hours before

Local storm report, Feb 19, 7:22 PM MST, 2 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
722 PM MST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Snow             7 WNW Crested Butte     38.89N 107.11W
02/19/2026  M8.0 Inch        Gunnison           CO   Public

            0.75 SWE.

&&
Local storm report, Feb 19, 8:41 PM MST, 1 hour 19 minutes before
Preliminary Local Storm Report
National Weather Service Grand Junction CO
841 PM MST Thu Feb 19 2026

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Snow             1 SSW Durango           37.27N 107.88W
02/19/2026  M2.5 Inch        La Plata           CO   Public

            Multi-day accumulation.

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter weather, 1 winter storm. Local standard time, as filed.

Winter Weather, Southeast Utah

When
February 19, 10:00 PM MST to February 20, 1:00 PM MST
Where
Southeast Utah forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally up to 4 inches of snow fell across the area with 4 inches of snow reported at Blanding 0.3 WSW. A peak wind gust of 47 mph occurred at Monticello Airport in blowing snow.

Winter Storm, La Sal & Abajo Mountains

When
February 19, 10:00 PM MST to February 20, 5:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 10 to 16 inches of snow fell over the Abajo Mountains with 9 to 11 inches over the La Sal Mountains. Peak wind gust of 43 mph occurred at La Sal but the peak sustained wind was 33 mph.

Winter Weather, Tavaputs Plateau

When
February 20, 12:00 AM MST to 2:00 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Generally 7 to 8 inches of snow fell at East Willow Creek in the higher elevations.

Winter Weather, Grand Flat and Arches

When
February 20, 1:00 AM MST to 11:00 AM MST
Where
Grand Flat and Arches forecast zone
Reported by
CoCoRaHS
Coordinates
38.982, -109.570 (the zone’s center; the record gives no point)

Generally 2 to 5 inches of snow fell across the area with up to 8 inches reported at Castle Valley 0.6 W. A peak wind gust of 26 mph occurred at Canyonlands Regional Airport.

Winter Weather, Canyonlands / Natural Bridges

When
February 20, 1:00 AM MST to 11:00 AM MST
Where
Canyonlands / Natural Bridges forecast zone
Reported by
CoCoRaHS
Coordinates
37.626, -109.805 (the zone’s center; the record gives no point)

Generally 3 to 4 inches of snow fell across the area with 3.7 inches of snow reported at Moab 17.8 SSE. A peak wind gust of 26 mph occurred at Canyonlands Regional Airport.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2026Every state in 2026This day in weather historyWarnings in Utah, February 2026

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1317738, 1317742, 1317739, 1317741, 1317744.